Share this article

print logo


Q. This summer my father committed suicide. After his death we became aware of the possibility that his death might have been related to a little-known side effect of a medication he took to lower his cholesterol.

My father began taking Zocor two years ago. Prior to that he had never been depressed.

I have since met a patient who can directly attribute the start of depression with beginning on Zocor and its end with stopping the drug.

Depression is listed as a possible side effect of Zocor but only in the fine print of a full page of information.

I am not trying to bring a lawsuit, nor am I pushing to have Zocor removed from the market. My goal is simply to make people aware of this possible deadly side effect and prevent any other tragedies such as my father's from occurring. No other family should have to endure the heartache we have suffered.

A. We are sorry to hear about your father's tragic death.

Other patients on cholesterol-lowering medication such as Zocor have occasionally developed depression, anxiety and suicidal tendencies.

The link between lower cholesterol levels and violent death -- suicides or injuries -- is hotly debated. Some reports in the medical literature suggest that low cholesterol levels are associated with changes in brain chemistry that could lead to depression.

Physicians and patients rarely consider the effect of medicines on mood. Yet a surprising variety of drugs, including some prescribed for heartburn, high blood pressure, heart problems, menopause and arthritis, can trigger depression.

If depression is recognized as a potential side effect, people might be more likely to address the issue with their physician rather than taking drastic action.

We are publishing your letter to let others know of the danger. We also are sending you two brochures that might shed some light on the problem: "Cholesterol & Heart Health" and "Psychological Side Effects." Others who would like the brochures should send $4 with a self-addressed, stamped (55 cents) No. 10 envelope to Graedons' People's Pharmacy, No. CP-1, P.O. Box 52027, Durham, N.C. 27717-2027.

Warts and all

Q. My son has had several warts removed by the dermatologist, who froze them with liquid nitrogen. About half have come back, plus he has developed some new ones.

I know you've written about wart remedies, but I'm dubious about most of them. Is there some medical treatment other than freezing?

A. Salicylic-acid plasters, which are available without prescription, often work well, although they take some patience.

One novel wart treatment is cimetidine (Tagamet). A study in the June issue of the Archives of Dermatology confirms that cimetidine, an ulcer drug, can be helpful in treating stubborn warts. It took six to eight weeks for patients to see improvement.

Your son's doctor can establish the proper dose and determine if he is taking other drugs that might interact with cimetidine.

Write to Joe and Teresa Graedon in care of The Buffalo News, P.O. Box 100, Buffalo, N.Y. 14240. The People's Pharmacy radio show is heard Saturdays at 1 p.m. on WNED-AM.

There are no comments - be the first to comment